Dear Dr. Roach • I am nearing the age of 70 and have been on Flomax (tamsolusin) for benign prostatic hyperplasia (an enlarged prostate) for three years. My ophthalmologist would like me to be on another medicine to avoid complications during cataract surgery for patients using Flomax.
I raised this issue with my regular doctor and received terazosin (Hytrin or Zayasel). My ophthalmologist says this also can affect pupils during cataract surgery, and is being extra cautious even though no mention has been made of surgery in the near future. From my research, this is a common concern. Is there a medicine for BPH that is safe for people with cataracts? — V.A.P.
Answer • Tamsolusin (Flomax) is called an alpha blocker, due to the receptor it inhibits, and this relaxes the smooth muscle in the prostate, allowing for better urinary flow through the prostate. However, it can cause a change in the eye called IFIS (intraoperative floppy iris syndrome), which increases the risk of complications during surgery. Until reading this letter and doing the research, I was one of the 96.8 percent of primary care doctors who are unaware of this association. Terazocin (Hytrin) also is an alpha blocker, but isn’t as strongly associated with IFIS as tamsolusin is.
It is believed by surgeons that the effect of alpha blockers can last for months or possibly years, so stopping the medicine right before surgery may not help. Most cataract surgeons who themselves have BPH responded in a survey that they would refuse an alpha blocker if they had any sign of developing cataract, or would get operated on early and then start treatment for BPH.
Finasteride (Proscar) and dutasteride (Avodart) are BPH treatments that are not alpha blockers and have not been associated with IFIS. There also are different surgical approaches that reduce the risk of complications in people known to be on alpha blockers.
Dear Dr. Roach • You recently advised an 81-year-old farmer who was drinking an energy drink several times a week to “stick with coffee” in order to avoid the added sugar in the energy drink. What is your opinion of getting an equivalent amount of caffeine through over-the-counter caffeine pills instead of coffee?
I am a 55-year-old woman, and except for being overweight, I am in excellent health. I exercise daily, sleep well at night and have no complaints whatsoever. I get about six or seven hours of sleep a night, and am a naturally early riser. I do not drink either tea or coffee (don’t like the taste), but I have found that if I take one half of a 200-mg caffeine pill immediately on arising, it does wonders for my mood and productivity. On some days I take a second pill in the early afternoon, and rarely, a third in the evening, though never later than 6 p.m.
Is there anything wrong with this? I’ve found that many people who drink several cups of coffee a day seem to look askance at me because I get my caffeine a pill. — A.C.
Answer • Some people drink coffee for the caffeine; some people drink decaf to avoid the caffeine; most people like both the taste and the caffeine effect. You are unusual in only wanting the caffeine effect.
A 16-ounce cup of coffee at a large chain contains 330 mg of caffeine. I don’t see anything wrong with taking caffeine pills the way you are. However, some people won’t sleep well if taking as much as you are.
Dr. Keith Roach is a physician at Weill Cornell Medical College and New York Presbyterian Hospital.Readers may email questions to ToYourGoodHealth@med.cornell.edu or request an order form of available health newsletters at P.O. Box 536475, Orlando, Fla. 32853-6475